Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 6, 2004, 4:54 AM MDT for Cascade County, Chouteau County, Judith Basin County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2004, 4:54 AM MDT (10:54 UTC)
- Expired
- Jun 6, 2004, 5:30 AM MDT
- In force
- 36 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 52 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2966 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
325 WUUS55 KTFX 061054 SVRTFX MTC013-015-045-061130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 453 AM MDT SUN JUN 6 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CASCADE COUNTY IN CENTRAL MONTANA EXTREME NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA * UNTIL 530 AM MDT * AT 448 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF SHONKIN...OR ABOUT 26 MILES EAST OF GREAT FALLS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 3 MILES SOUTHEAST OF SHONKIN AT 525 AM MDT BRIEF HEAVY RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREAT FALLS. LAT...LON 4745 11093 4732 11074 4757 11033 4773 11057 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:25 AM MDT, 29 minutes earlier.
Area forecast discussion, Jun 6, 4:25 AM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
425 AM MDT SUN JUN 6 2004
.DISCUSSION...
TODAY...STRONG DISTURBANCES AHEAD OF THE MAIN TROUGH OVER THE
PACIFIC NORTHWEST HAVE MOVED EAST OF THE ROCKIES OVERNIGHT...
SPAWNING SOME STRONG THUNDERSTORMS. EXPECT THESE STORMS TO LINGER
OVER NORTH CENTRAL MONTANA THROUGH THE MORNING...AND WILL ADD
WORDING OF GUSTY WINDS AND SMALL HAIL. HAVE GOTTEN A REPORT OF 3/4
INCH HAIL FROM ONE OF THE STORMS ALREADY. ENERGY TO MOVE TO THE
NORTHEAST THIS MORNING...AND EXPECT ONLY A FEW THUNDERSTORMS TO
LINGER INTO THE AFTERNOON AS WESTERLY DOWNSLOPE WINDS TO INCREASE
THROUGHOUT THE DAY. DISTURBANCES ALSO MOVING INTO SOUTHWEST
MONTANA...SO AM EXPECTING AT LEAST ISOLATED SHOWERS AND
THUNDERSTORMS TO PERSIST THROUGHOUT THE DAY. WITH THE SURFACE COLD
FRONT OVER EASTERN TFX ZONES THIS MORNING...EXPECT IT TO PUSH
THROUGH THOSE AREAS LATER THIS MORNING...ALLOWING COOLER AIR TO MOVE
OVER MOST OF THE CWA. HIGHS THERE TO BE MOSTLY IN THE 60S TO LOWER
70S. FRONT LAGGING A BIT OVER SOUTHWEST MONTANA...SO WILL KEEP
TEMPERATURES WARMER THERE...WITH HIGHS IN THE MID 60S TO MID 70S.
COULSTON
TONIGHT...THE MAIN PORTION OF THE UPPER TROUGH WILL LIFT INTO SOUTH
CENTRAL CANADA OVERNIGHT...TAKING MOST OF THE ENERGY WITH IT BUT
LEAVING THE STRONG WESTERLY WINDS ALOFT. WITH THE SURFACE LOW
STAYING NORTH OF THE CANADIAN BORDER...WESTERLY DOWNSLOPE WINDS WILL
CONTINUE TO MIX DOWN TO THE SURFACE...KEEPING THE ONLY CHANCE FOR
PRECIPITATION OVER THE WESTERN MOUNTAINS. DUE TO THE COOL AIRMASS
OVER THE AREA...OVERNIGHT LOWS WILL COOL INTO THE MID 30S AND 40S.
COULSTON
MONDAY THROUGH TUESDAY...THE MAIN PORTION OF THE TROUGH WILL LINGER
OVER SOUTH CENTRAL CANADA AND DEEPEN INTO AN UPPER LEVEL LOW. THE
PORTION OF THE UPPER TROUGH THAT LINGERED OVER THE PACIFIC
NORTHWEST WILL DEEPEN AS WELL AND MOVE SOUTH INTO THE GREAT BASIN
THROUGH THE PERIOD...SHIFTING THE WESTERLY FLOW ALOFT TO A MORE
SOUTHWESTERLY ONE. MOISTURE AND DISTURBANCES EMBEDDED IN THE FLOW
WILL KEEP A CHANCE OF SHOWERS OVER THE WESTERN MOUNTAINS. ANOTHER
COLD FRONT WILL ALSO MOVE SLOWLY SOUTH OUT OF ALBERTA DURING THIS
PERIOD AS WELL...SHIFTING WINDS MORE NORTHEASTERLY AND UPSLOPE...
BRINGING A SLIGHT CHANCE OF SHOWERS TO THE FAVORED UPSLOPE AREAS
ALONG THE EAST SLOPES OF THE ROCKIES. HIGHS WILL REMAIN IN THE 60S TO
LOWER 70S...WITH LOWS COOLING SLIGHTLY INTO THE MID 30S TO MID
40S. COULSTON
TUESDAY NIGHT THROUGH SUNDAY...GFS/ECMWF IN GOOD GENERAL AGREEMENT
WITH FEATURES THROUGH FRIDAY...WITH ECMWF SLOWING THEM DOWN SOMEWHAT
FOR SATURDAY THROUGH SUNDAY. THE UPPER LOW OVER THE GREAT BASIN WILL
LIFT OUT TUESDAY NIGHT...THEN WEAKEN AS IT CONTINUES TO MOVE
NORTHEAST INTO MONTANA WEDNESDAY THROUGH THURSDAY. HOWEVER...
SURFACE LOW PRESSURE WILL DEVELOP OVER THE CENTRAL AND NORTHERN
ROCKIES AS THE UPPER LOW APPROACHES MONTANA...PROVIDING GOOD
NORTHERLY UPSLOPE WINDS AND GENERATING AT LEAST A CHANCE OF SHOWERS
AND THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. THE SURFACE LOW
PRESSURE WILL THEN MOVE NORTH INTO MONTANA WEDNESDAY NIGHT INTO
THURSDAY JUST AHEAD OF THE UPPER LOW...CONTINUING THE CHANCE FOR
PRECIPITATION AND THUNDERSTORMS. AS THE UPPER LOW OPENS UP INTO AN
UPPER TROUGH AND MOVES THROUGH THE STATE THURSDAY NIGHT THROUGH
SATURDAY...THE BEST ENERGY WILL STAY ALONG AND AHEAD OF IT...
ALLOWING THE CHANCE OF SHOWERS TO DECREASE. AS THE SURFACE LOW
MOVES ACROSS THE STATE AS WELL...WINDS WILL SHIFT MORE WESTERLY AND
DOWNSLOPE...FURTHER LIMITING THE THREAT OF PRECIPITATION. SATURDAY
NIGHT AND SUNDAY A DRIER NORTHWEST FLOW ALOFT WILL DEVELOP IN THE
WAKE OF THE UPPER TROUGH PASSAGE...LIMITING ANY PRECIPITATION TO THE
WESTERN MOUNTAINS ONCE AGAIN. TEMPERATURES WILL REMAIN FAIRLY
CONSISTENT AND NEAR SEASONAL AVERAGES THROUGH THE PERIOD...WITH
HIGHS IN THE 60S TO LOWER 70S AND LOWS IN THE UPPER 30S AND 40S.
COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF TB 071/043 064/043 069 10622
BEEEB 045/071 045/069 046/070 046/070 044 22233422100
CTB NB 065/043 059/043 064 10422
BEEEB 045/068 046/066 046/067 046/067 045 22223433100
HLN EE 072/048 063/042 070 10432
BEEBB 044/072 045/070 046/070 046/070 045 22233422--0
BZN BB 075/043 064/041 073 10322
BBBBB 043/073 044/070 044/070 044/070 044 02233311000
WEY BB 068/039 062/038 066 10222
BBBBB 040/063 039/060 040/062 038/062 040 2233331---0
DLN BE 075/042 064/039 070 10432
BEEBB 041/071 042/068 042/068 042/068 042 22233421--1
HVR TB 072/047 066/045 071 10522
BEEEB 047/072 050/068 050/069 050/069 048 00233333200
LWT BB 072/043 066/042 070 10222
BEEEB 044/072 045/067 045/067 045/067 044 00233422100
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Jun 5, 10:00 AM MDT, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1000 AM MDT SAT JUN 5 2004 MTZ008>015-044>055-061110- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1000 AM MDT SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY NO WATCHES, WARNINGS, OR ADVISORIES ARE CURRENTLY IN EFFECT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA. THERE IS A CHANCE THAT SOME OF THESE STORMS WILL BECOME SEVERE. THE BEST TIME FRAME FOR SEVERE WEATHER TO OCCUR IS FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT. THE GREATEST THREAT AREA IS NORTH OF A LINE...FROM GREAT FALLS TO LEWISTOWN. HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS STILL POSSIBLE OVER ALL OF SOUTHWEST MONTANA. DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PACIFIC COLD FRONT WILL MOVE ACROSS THE STATE SUNDAY...CAUSING BREEZY WESTERLY WINDS TO DEVELOP AND LINGER THROUGH MONDAY. WITH THE MAIN UPPER LEVEL SYSTEM REMAINING OVER THE NORTHERN ROCKIES... THUNDERSTORMS WILL REMAIN A THREAT SUNDAY AND MONDAY. THE SYSTEM WILL THEN SPLIT...WITH ONE PART OF IT MOVING INTO CANADA AND THE OTHER DROPPING INTO THE GREAT BASIN. THE SECOND PORTION WILL EJECT OUT OF THE GREAT BASIN WEDNESDAY NIGHT AND MOVE ACROSS MONTANA THURSDAY AND THURSDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:25 PM MDT | Severe Thunderstorm Warning | TFX | Liberty | 50 min |
| Jun 5, 6:44 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Judith Basin | 61 min |
| Jun 5, 7:13 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 47 min |
| Jun 5, 7:35 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 55 min |
| Jun 5, 7:43 PM MDT | Tornado Warning | TFX | Judith Basin | 32 min |
| Jun 5, 8:11 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 49 min |
| Jun 5, 8:14 PM MDT | Tornado Warning | TFX | Judith Basin | 31 min |
| Jun 5, 8:24 PM MDT | Tornado Warning | TFX | Fergus | 36 min |
| Jun 5, 8:58 PM MDT | Tornado Warning | TFX | Fergus | 32 min |
| Jun 5, 9:27 PM MDT | Tornado Warning | TFX | Fergus | 33 min |
| Jun 6, 3:48 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Teton | 27 min |
| Jun 6, 4:09 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 21 min |
| Jun 6, 4:17 AM MDT | Severe Thunderstorm Warning | TFX | Cascade | 28 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.